Thunderstorm Wind, Haakon
- When
- July 20, 9:25 PM MST
- Where
- Haakon County, 17 mi NNW of Midland
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.297, -101.281
A severe thunderstorm produced wind gusts to 60 mph over eastern Haakon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced wind gusts to 60 mph over eastern Haakon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 8:10 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT FRI JUL 20 2012
.UPDATE...N/S ORIENTED BAND OF THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH
DAKOTA CONTINUES TO MOVE EASTWARD AND IS EXPECTED TO EXIT THE
FORECAST AREA AFTER MIDNIGHT. HAVE UPDATE FORECAST TO ADJUST THE
FORECAST ACCORDINGLY.
&&
.AVIATION...00Z TAF UPDATE
SCT-ISO THUNDERSTORMS ACROSS PARTS OF WESTERN AND CENTRAL SD WILL
CONTINUE TO MOVE EASTWARD...EXITING THE FORECAST AREA AFTER
MIDNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE
AVIATION FORECAST PERIOD. A CHANCE OF THUNDERSTORMS IS EXPECTED
OVER NORTHEASTERN WY INTO WESTERN AND CENTRAL SD AGAIN SATURDAY
AFTERNOON.
&&
PREV DISCUSSION... /ISSUED 142 PM MDT FRI JUL 20 2012/
DISCUSSION...19Z SURFACE ANALYSIS HAD COOL FRONT FROM NORTHERN MN
TO KIEN TO CENTRAL WY. TEMPERATURES ABOVE 100F SOUTHEAST OF FRONT
WITH READINGS IN THE 90S TO THE NORTHWEST...WHERE NORTHEASTERLY
UPSLOPE FLOW HAS MOISTENED DEW POINTS INTO THE MID 50S TO MID 60S.
MLCAPE VALUES RISING IN THIS AREA...FORECAST TO PEAK AROUND 2KJ/KG
MLCAPE WITH MLCIN ERODING. ANOTHER AREA OF INSTABILITY THAT IS
INCREASING IS ALONG THE FRONTAL BOUNDARY FROM SOUTH CENTRAL SD
INTO THE NE PANHANDLE. SHORTWAVE ENERGY ROTATING NORTHEAST OUT OF
NORTH CENTRAL WY INTO ND OVERNIGHT. SHEAR VERY MARGINAL
ALONG/AHEAD OF FRONTAL BOUNDARY...BUT POST FRONTAL SHEAR DUE TO
NORTHEAST BOUNDARY LAYER FLOW/SHORTWAVE ALOFT INDICATE 15-25M/S
0-6KM BULK SHEAR. IF MLCIN ERODES SUFFICIENTLY TSRA WILL POP ALONG
FRONTAL BOUNDARY AND NEAREST SHORTWAVE LATER THIS AFTERNOON
LEADING TO SEVERE THUNDERSTORMS. DAMAGING WINDS WILL BE MAIN
THREAT ALONG/SOUTH OF BOUNDARY WITH LARGE HAIL AND DAMAGING WINDS
POST FRONTAL. ACTIVITY MAY GROW UPSCALE INTO A LOOSELY ORGANIZED
MESOSCALE CONVECTIVE SYSTEM LATER THIS EVENING AND THE MOVE EAST
SOUTHEAST OUT OF THE CWA OVERNIGHT. LOWS TONIGHT WILL BE WARM AND
NEAR GUIDANCE.
SATURDAY...UPPER RIDGE CONTINUES TO DOMINATE WEATHER WITH CENTER
OVER NORTHEAST CO. A COUPLE OF WEAK SHORTWAVES WILL ROTATE AROUND
RIDGE TAPPING INTO 1-2KJ/KG MLCAPE IN THE AFTERNOON WHICH MAY LEAD
TO ISOLATED SEVERE THUNDERSTORMS GIVEN FORECAST SHEAR PROFILE.
TEMPERATURES VERY TRICKY WITH FRONTAL BOUNDARY LAYING OUT ACROSS
NORTHERN WY INTO FAR NORTHERN NE...BUT SLIGHT COOLING IN FORECAST
MAXES PRUDENT IN THE NORTH GIVEN LOWEST 1KM THERMAL PROFILE. HEAT
INDICES AROUND 100F CALCULATED FOR SOUTH CENTRAL SD...SO WILL TRIM
HEAT ADVISORY TO THOSE AREAS WITH AFTERNOON PACKAGE.
SATURDAY NIGHT/SUNDAY...WEAK SURFACE HIGH OVER ND ON BACK SIDE OF
COOL FRONT WILL SHIFT EAST AND WEAKEN AS FRONTAL BOUNDARY SHIFTS
BACK NORTH OF WY/FAR WESTERN SD. ANOTHER TRICKY TEMPERATURE
FORECAST...BUT FRONTAL BOUNDARY SHOULD BE FOCUS FOR TSRA BOTH AT
NIGHT AND DURING THE DAY/NIGHT SUNDAY. ISOLATED SEVERE STORMS
AGAIN POSSIBLE...BUT SHEAR IS WEAKER.
EXTENDED...STRONG UPPER LEVEL RIDGING WILL DOMINATE OVER THE CENTRAL
PLAINS THROUGH THE LONG TERM. WEST TO SOUTHWEST FLOW AROUND THE
RIDGE WILL PERSIST ACROSS THE CWA. THIS WILL BRING DAILY CHANCES FOR
THUNDERSTORMS TO VARYING PARTS OF THE CWA THROUGH MID WEEK AS
DISTURBANCES RIDE OVER THE RIDGE. ABOVE AVERAGE TEMPERATURES WILL
ALSO CONTINUE WITH HIGHS IN THE 90S TO AROUND 105 DEGREES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL MIDNIGHT MDT /1 AM CDT/ SATURDAY NIGHT FOR
BENNETT-MELLETTE-TODD-TRIPP.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT FRI JUL 20 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 230 PM MDT (330 PM CDT) FRI JUL 20 2012 ...HEAT ADVISORY THROUGH MIDNIGHT TONIGHT FOR WESTERN SOUTH DAKOTA PLAINS... ...HEAT ADVISORY THROUGH MIDNIGHT SATURDAY NIGHT FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...SPREADING EAST OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. HOT WEATHER WILL CONTINUE THIS AFTERNOON...WITH HEAT INDEX READINGS OF 100 TO 110 DEGREES OVER PORTIONS OF THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LEVEL RIDGE WILL CONTINUE TO BRING HOT WEATHER THROUGH EARLY NEXT WEEK. HEAT INDICES WILL PEAK FROM 100 TO 105 DEGREES OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY. THUNDERSTORMS ARE POSSIBLE THROUGH EARLY NEXT WEEK. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
435 PM MDT FRI JUL 20 2012
SDZ027>029-041-WYZ057-058-202330-
CENTRAL BLACK HILLS SD-FALL RIVER SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-WESTON WY-WYOMING BLACK HILLS WY-
435 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CROOK...
EASTERN WESTON...NORTHWESTERN FALL RIVER...WESTERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 530 PM MDT...
AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
OSAGE TO 10 MILES WEST OF EDGEMONT...AND MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EDGEMONT...
DOWNTOWN NEWCASTLE...
DOWNTOWN HOT SPRINGS...
OSAGE...
DEWEY...
FOUR CORNERS...
JEWEL CAVE...
MOON...
ARGYLE...
COTTONWOOD SPRINGS DAM...
BUCKHORN...
PRINGLE...
COLD BROOK RESERVOIR...
MAVERICK JUNCTION...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4349 10406 4350 10432 4396 10471 4422 10406
4414 10406 4414 10394 4338 10337 4319 10406
TIME...MOT...LOC 2235Z 240DEG 21KT 4392 10454 4332 10402
HELGESONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 8 ESE NORRIS 43.42N 101.05W
07/20/2012 E60 MPH MELLETTE SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT FRI JUL 20 2012
SDZ024-027>029-041-WYZ056>058-210000-
CENTRAL BLACK HILLS SD-FALL RIVER SD-NORTHERN BLACK HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTERN CROOK WY-WESTON
WY-WYOMING BLACK HILLS WY-
510 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EASTERN
WESTON...NORTHWESTERN FALL RIVER...WESTERN CUSTER...SOUTHWESTERN
LAWRENCE AND WESTERN PENNINGTON COUNTIES UNTIL 600 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
SUNDANCE TO MOON TO 7 MILES NORTHWEST OF EDGEMONT...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUNDANCE...
DOWNTOWN CUSTER...
HILL CITY...
MOON...
FOUR CORNERS...
WARREN PEAK...
BUCKHORN...
JEWEL CAVE...
MOSKEE...
DEERFIELD...
O'NEIL PASS...
DEERFIELD RESERVOIR...
ARGYLE...
CRAZY HORSE MEMORIAL...
SANATOR...
ROCHFORD...
PRINGLE...
MYSTIC...
CHEYENNE CROSSING...
SYLVAN LAKE...
MYRTLE FIRE AREA...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 173 AND
203...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4334 10407 4349 10406 4349 10417 4378 10435
4441 10466 4462 10422 4412 10357 4346 10351
4324 10400
TIME...MOT...LOC 2309Z 236DEG 28KT 4439 10448 4389 10398
4338 10391
HELGESONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 626 PM MDT FRI JUL 20 2012 SDZ026-028>031-074-210115- CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS SD- 626 PM MDT FRI JUL 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND CENTRAL PENNINGTON COUNTIES UNTIL 715 PM MDT... AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTER LAKE...OR 8 MILES EAST OF DOWNTOWN CUSTER...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYSTONE... CUSTER PARK GAME LODGE... HAYWARD... HERMOSA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4397 10305 4372 10297 4370 10355 4388 10360 TIME...MOT...LOC 0026Z 259DEG 24KT 4381 10343 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
924 PM MDT FRI JUL 20 2012
SDZ014-032-210415-
HAAKON SD-ZIEBACH SD-
924 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND NORTHERN
HAAKON COUNTIES UNTIL 1015 PM MDT...
AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF SOUTH EAGLE BUTTE TO 6 MILES SOUTHWEST OF BILLSBURG...AND MOVING
EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
KIRLEY AROUND 945 PM MDT.
OTTUMWA AROUND 950 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4470 10112 4468 10114 4434 10114 4418 10116
4428 10197 4492 10136 4493 10113
TIME...MOT...LOC 0324Z 264DEG 39KT 4485 10130 4436 10177
RICHARDSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
946 PM MDT FRI JUL 20 2012
SDZ014-032-210430-
HAAKON SD-ZIEBACH SD-
946 PM MDT FRI JUL 20 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND EASTERN
HAAKON COUNTIES UNTIL 1030 PM MDT...
AT 941 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF
SOUTH EAGLE BUTTE TO BILLSBURG TO 12 MILES NORTH OF PHILIP TO 5 MILES
SOUTHEAST OF PHILIP...AND MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
KIRLEY AROUND 1000 PM MDT.
OTTUMWA AROUND 1025 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4400 10164 4425 10173 4445 10171 4491 10120
4487 10113 4418 10116 4416 10103 4401 10104
TIME...MOT...LOC 0346Z 306DEG 19KT 4478 10116 4439 10160
4420 10162 4400 10154
RICHARDSThe Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389456.